Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 85, NWS Pittsburgh, PA

July 6, 2003Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 11:40 PM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 11:40 PM EDT (03:40 UTC)
Expired
Jul 7, 2003, 2:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 070340
FFWPBZ
WVC093-070645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 245 AM EDT

* AT 1139 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER 2
  INCHES OF RAIN IN A SHORT TIME IN THE NORTHERN AND WESTERN PARTS
  OF TUCKER COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SAINT GEORGES...AND
  LICKING CREEK...BULL RUN...AND LOUSE CAMP RUN.

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:08 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 6, 9:08 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT SUN JUL 6 2003

UPDATED ZONES TO DROP FLOOD WATCH N. A NEW FLOOD WATCH MAY BE NEEDED S
BEFORE MIDN IF ECHOES ALONG SRN BORDER CWA DO NOT STOP. NUMEROUS OLD
BOUNDARIES ALL OVER THE PLACE. NOT SURE WHERE OR WHEN TSTMS WL STOP.
NEW ONES FROM MCC NW OHIO COULD BE HERE BY DAWN. ATMOS STILL RICH IN
INSTABILITY AND PRECIP WATER---QUITE JUICY. NIGHTLY RAINS NOT HELPFUL
IN GETTING FF GUIDANCE TO GO UP.

ADD FOGGY OVERNIGHT AND PATCHY MRNG FOG TO PLACES THAT GOT HVY RAIN.
ADDED RAIN HVY AT TIMES TO MOST ZONES. RAISED POPS IN THE S FOR CURRENT
SLOW MOVING CLUSTER OF TSTMS.

MON LOOKS LIKE AN INTERESTING DAY WITH MOD RISK APPROACHING FROM THE W.
ANOTHER BUNCH OF WARNINGS LIKELY ON THIS SHIFT TOMORROW.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE
WV...NONE.
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 18 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR
THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 7:39 PM EDT, 4 hours 1 minute before
OHZ057-068-069-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT SUN JUL 6 2003

AT 7:35 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
MOVING INTO SOUTHWEST MUSKINGUM AND MONROE COUNTIES. THESE STORMS WILL
MOVE INTO NOBLE COUNTY AROUND 8:00 PM.

EXPECT STRONG GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY SMALL HAIL
TO ACCOMPANY THESE STORMS.

IF YOU ARE OUTDOORS...PLEASE KEEP A CLOSE EYE ON THE SKY AS
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.
Special weather statement, Jul 6, 8:54 PM EDT, 2 hours 46 minutes before
OHZ068-069-WVZ012-070300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT SUN JUL 6 2003

...HEAVY RAINFALL ACROSS PARTS OF THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH NOBLE AND MONROE
COUNTIES IN OHIO, AND WETZEL COUNTY WEST VIRGINIA.  THESE STORMS
CONTINUE TO DEVELOP AND MOVE ACROSS THE SAME AREA, RAISING THE
THREAT FOR FLOODING OF POOR DRAINAGE AREAS AND LOW SPOTS.  FREQUENT
LIGHTNING, GUSTY WINDS, AND SMALL HAIL ARE ALSO ASSOCIATED WITH
THESE THUNDERSTORMS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROAD, IT MAY BE DEEPER THAN YOU
THINK. STAY TUNED FOR UPDATES.
Local storm report, Jul 6, 9:30 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HERMITAGE                 PA   1.00 INCH HAIL
07/06/03   MERCER                         (BY PUBLIC)
Special weather statement, Jul 6, 10:07 PM EDT, 1 hour 33 minutes before
PAZ031-WVZ004-012-021-022-070345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1007 PM EDT SUN JUL 6 2003

...THUNDERSTORMS MOVING THROUGH WITH HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
MIDNIGHT. SOME OF THESE STORMS WILL PRODUCE UP TO ONE INCH OF RAIN IN
LESS THAN AN HOUR...WINDS GUSTING TO 35 MPH OR SO...DANGEROUS LIGHTNING
AND HAIL. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS SEEMS A GOOD
BET.

MOTORISTS ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
LESS THAN ONE HALF MILE AT TIMES DUE TO HEAVY RAIN AND FOG.
Local storm report, Jul 6, 10:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1030 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    FI VE POINTS              PA   WIND DAMAGE
07/06/03   WESTMORELAND                   ROOF BLOWN FROM BARN.
                                          REPORTED BY MEDIA
Special weather statement, Jul 6, 10:45 PM EDT, 55 minutes before
MDZ001-WVZ023-041-070415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 PM EDT SUN JUL 6 2003

...THUNDERSTORMS MOVING THROUGH WITH HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TIL AFTER
MIDNIGHT. SOME OF THESE STORMS WILL PRODUCE UP TO ONE INCH OF RAIN IN
LESS THAN AN HOUR...WINDS GUSTING TO 35 MPH OR SO...DANGEROUS LIGHTNING
AND HAIL. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS SEEMS A GOOD
BET.

MOTORISTS ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
LESS THAN ONE HALF MILE AT TIMES DUE TO HEAVY RAIN AND FOG.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:12 PM EDTSevere Thunderstorm WarningPBZWetzel63 min
Jul 7, 5:28 PM EDTSevere Thunderstorm WarningPBZHancock47 min
Jul 7, 5:53 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio52 min
Jul 7, 6:03 PM EDTSevere Thunderstorm WarningPBZMarshall57 min
Jul 7, 6:14 PM EDTSevere Thunderstorm WarningPBZWetzel61 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.